Tennessee, 2019Damaging Winds in Tennessee, August 13, 2019
August 13, 2019 · NWS MEG · 3 events in 1 county or zone
A passing cold front generated a broken line of thunderstorms of which some reached severe limits across portions of southwest Tennessee during the evening hours of August 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front generated a broken line of thunderstorms of which some reached severe limits across portions of southwest Tennessee during the evening hours of August 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 6:44 PM CST, 1 minute earlier.
Area forecast discussion, Aug 13, 6:44 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
744 PM CDT Tue Aug 13 2019
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 325 PM CDT Tue Aug 13 2019/
Convection is having a hard time developing across the Midsouth
despite very unstable conditions the cap is proving to be equally
or more powerful. The ridge should continue to break down this
afternoon and a cold front will approach from the North providing
a better focus for lift. Expect storms to become more numerous
over the next couple of hours and likely peak in both coverage and
intensity around sunset. Rainfall totals will likely remain below
one half of an inch. There is the possibility that any storms
that do develop could produce locally damaging wind.
Temperatures soared into the middle to upper 90s area wide with
dew points in the upper 70s to low 80s resulting in one of the
hottest days we have seen in quite a while. Heat indices topped
out in the 112 to 118 range.
We should cool down by 5-10 degrees tomorrow, and dew points will
be in the in the upper 60s to low 70s. Heat indices should remain
in the middle 90s.
A few showers may linger in portions of North Mississippi early
tomorrow, but most of the Midsouth will be dry.
Thursday through Saturday expect dry conditions as Northwest flow
strengthens over the Midsouth. The storm track will likely be to
our North until possibly Sunday when guidance brings a fairly
strong shortwave out of the Central Plains across Missouri.
Guidance is now in better agreement with this scenario, but I'm
not confident enough yet to ramp pops up beyond low chance yet.
Temperatures should trend slightly cooler Sunday into early next
week.
30
&&
.AVIATION...
A cold front is moving south into the area. Scattered TSRAs have
developed along the front and are pushing south this evening.
Looks like activity will mainly miss KJBR/KMKL with KMEM and KTUP
more likely to see TSRAs on station with gusty winds. TSRAs will
push south this evening leaving behind mainly VFR conds aside from
perhaps some light fog. VFR on Wednesday with north winds around
10 kts.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for
Crittenden-Lee AR-Phillips-St. Francis.
MO...None.
MS...Excessive Heat Warning until 8 PM CDT this evening for Alcorn-
Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Chester-
Crockett-Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-
Lauderdale-Madison-McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Aug 13, 2:26 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Tue Aug 13 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-142230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
326 PM CDT Tue Aug 13 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A Excessive Heat Warning remains in effect across the entire Mid-
South through 8 PM CDT this evening for heat index values of 110
to 116 degrees.
There is a slight risk for severe thunderstorms across most of
West Tennessee, and a marginal risk for severe thunderstorms
across the remainder of the Mid-South, mainly late this afternoon
into this evening. Damaging winds will be the primary threat for
any thunderstorms that reach severe limits. Localized heavy
rainfall will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon into this
evening.
In the hours before
Special weather statement, Aug 13, 5:01 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
601 PM CDT Tue Aug 13 2019
ARZ027-035-036-132345-
Poinsett AR-Cross AR-Crittenden AR-
601 PM CDT Tue Aug 13 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southeastern Poinsett County in eastern Arkansas...
Northeastern Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 601 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles northeast of
Cherry Valley, or 9 miles southeast of Harrisburg, moving southeast
at 25 mph.
People in southeastern Poinsett...northeastern Cross and northwestern
Crittenden Counties should monitor this storm closely.
LAT...LON 3550 9082 3560 9061 3537 9019 3523 9059
TIME...MOT...LOC 2301Z 299DEG 21KT 3546 9061
MJ
Special weather statement, Aug 13, 5:02 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT Tue Aug 13 2019
ARZ027-035-132345-
Poinsett AR-Cross AR-
602 PM CDT Tue Aug 13 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southwestern Poinsett County in eastern Arkansas...
Cross County in eastern Arkansas...
At 602 PM CDT...a strong thunderstorm producing ${allThreat}near
Hickory Ridge, or 10 miles northwest of Wynne, moving southeast at 20
mph.
People in southwestern Poinsett and Cross Counties should monitor
this storm closely.
LAT...LON 3552 9104 3550 9082 3523 9059 3515 9104
TIME...MOT...LOC 2302Z 304DEG 18KT 3532 9095
MJSpecial weather statement, Aug 13, 5:40 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
640 PM CDT Tue Aug 13 2019
ARZ035-036-048-049-TNZ088-140030-
St. Francis AR-Lee AR-Cross AR-Crittenden AR-Shelby TN-
640 PM CDT Tue Aug 13 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Southwestern Shelby County in western Tennessee...
At 640 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Earle, moving southeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis...northeastern Lee...southeastern
Cross...Crittenden and southwestern Shelby Counties should monitor
this storm closely.
LAT...LON 3537 9023 3510 8995 3499 9021 3499 9030
3496 9028 3483 9060 3521 9074
TIME...MOT...LOC 2340Z 318DEG 24KT 3528 9044Thunderstorm Wind, Shelby
- When
- August 13, 6:45 PM CST to 6:50 PM CST
- Where
- Shelby County, 1.61 mi NW of (Mem)memphis Intl Ar to 0.6 mi NW of (Mem)memphis Intl Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.068, -89.998
Roof damage to office complex on Director's Row.
Thunderstorm Wind, Shelby
- When
- August 13, 6:45 PM CST to 6:50 PM CST
- Where
- Shelby County, 0.67 mi NW of (Mem)memphis Intl Ar to 2.27 mi SSE of (Mem)memphis Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.057, -89.988
Wind gust measured at Memphis International Airport.
Thunderstorm Wind, Shelby
- When
- August 13, 6:50 PM CST to 6:55 PM CST
- Where
- Shelby County, 1.08 mi WNW of West Jct to 1.08 mi SSE of West Jct
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.075, -90.088
Winds strong enough to move two rail cars in an uphill direction at the CN Railyard in southwest Memphis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$54,000 · 55 kt wind · 9 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848906, 848907, 848908.